Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 116, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Nov 24, 2004, 3:52 PM EST for Colleton County, Hampton County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 24, 2004, 3:52 PM EST (20:52 UTC)
- Expired
- Nov 24, 2004, 4:15 PM EST
- In force
- 23 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Colleton County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 29 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 24, 10:40 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 242053
SVRCHS
SCC029-049-242115-
/X.NEW.KCHS.SV.W.0012.041124T2052Z-041124T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
352 PM EST WED NOV 24 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA
COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA
* UNTIL 415 PM EST
* AT 349 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE FROM 5
MILES SOUTH OF EHRHARDT TO 4 MILES SOUTHWEST OF ESTILL...MOVING
NORTHEAST AT 45 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
MILEY AND CROCKETVILLE...
VARNVILLE AND LODGE...
PADGETTS AND ISLANDTON...
WILLIAMS AND SMOAKS...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3302 8105 3269 8118 3277 8101 3280 8077
3317 8078
$$
STWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 2:30 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Nov 24, 2:30 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
230 PM EST WED NOV 24 2004
.SHORT TERM /TONIGHT AND THURSDAY/...SQUALL LINE...WITH A HISTORY OF
PRODUCING DAMAGING WINDS WILL MOVE THROUGH THE AREA THROUGH TONIGHT.
WEAK CAP IS PRESENT...BUT IS INSIGNIFICANT GIVEN THE AMOUNT OF COLD
AIR POOLING BEHIND THE SQUALL LINE...INCREASING INSTABILITY AHEAD OF
THE LINE WITH TEMPS IN THE UPPER 70S...AND THE SIGNIFICANT WIND
FIELDS. EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS WITH WIND GUSTS
IN EXCESS TO 50-60 MPH POSSIBLE THROUGH MUCH OF THE NIGHT. BEST
LIFT...AND SHOWER ACTIVITY WILL PUSH OFFSHORE BY DAYBREAK...WITH
FRONT TRAILING BEHIND BY A FEW HOURS. TIGHT PRESSURE GRADIENT AND
GOOD MIXING UNDER COLD AIR ADVECTION WITH 30-40 KT WINDS AT 850MB
WILL CONTRIBUTE TO BREEZY CONDITIONS TOMORROW. OTHERWISE...IT WILL
BE A VERY PLEASANT THANKSGIVING DAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...HIGH PRESSURE WILL
BUILD OVER THE AREA ON FRIDAY. TEMPS WILL GET COOL ENOUGH FRIDAY
MORNING FOR SCATTERED FROST AWAY FROM THE IMMEDIATE COAST. ENOUGH
MODERATION OF TEMPS AS THE HIGH DEPARTS ON SATURDAY MORNING WILL
KEEP FROST ACROSS THE INLAND AREAS. FAST MOVING FRONT WILL APPROACH
FROM THE NW ON SATURDAY. BEST DYNAMICS WILL REMAIN NORTH...AND
MOISTURE WILL BE LIMITED SO HAVE KEPT MENTION OF PRECIP AT 20
PERCENT THROUGH SATURDAY NIGHT. HIGH PRESSURE WILL BUILD NORTH OF
THE AREA SUNDAY AND MONDAY. FOR TUESDAY...A SYSTEM WILL MOVE OUT OF
THE GULF OF MEXICO AND PASS THROUGH THE REGION ON WEDNESDAY MORNING.
MORE MOISTURE AND ISENTROPIC LIFT...ALONG WITH BETTER RUN-TO-RUN
MODEL CONSISTENCY WITH THIS FEATURE HAVE PROMPTED A 30 PERCENT
CHANCE OF PRECIP.
&&
.MARINE...WINDS AND SEAS ON THE INCREASE THIS AFTERNOON AS PRESSURE
FALLS AHEAD THE COLD FRONT AND ASSOCIATED SQUALL LINE. WILL CONTINUE
TO HIGHLIGHT WIND GUSTS OVER 35 KT THIS EVENING WITH THE PASSAGE OF
THE SQUALL LINE. AFTER A BRIEF PERIOD OF LIGHTER WINDS AFTER THE
SQUALL LINE...THEY SHOULD PICK BACK UP FROM THE SOUTHWEST OVERNIGHT.
THE COLD FRONT WILL MOVE THROUGH ON THANKSGIVING MORNING TURNING
WINDS TOWARD THE WEST BUT MAINTAINING SPEEDS 20-25 KT.
SEAS WILL CONTINUE TO BUILD REACHING 6-9 FT IN THE GA OFFSHORE
WATERS AND 4-6 FT WITHIN 20NM TONIGHT. SEAS WITHIN 20NM WILL DROP
OFF ON THANKSGIVING DAY WITH THE OFFSHORE FLOW.
QUIET CONDITIONS WILL RETURN ON FRI AND SAT AS HIGH PRESSURE SETTLES
ACROSS THE AREA. HAVE INCREASED CONDITIONS ON SAT NIGHT AND SUN AS
THE GFS SHOWS A QUICK MOVING NEGATIVELY TILTED SYSTEM MOVING
THROUGH. SMALL CRAFT ADVISORY CONDITIONS POSSIBLE ON SAT NIGHT AND
SUN.
&&
.AVIATION...SQUALL LINE AND ASSOCIATED WIND GUSTS WILL MOVE THROUGH
BOTH TERMINALS BETWEEN 22Z AND 02Z. HAVE INCLUDED WIND GUSTS TO 35
KT. SHOWERS WILL CONTINUE THROUGH AROUND 06Z WITH CLEARING BY
THANKSGIVING MORNING.
&&
.LAKE WINDS...WINDS WILL GUST TO 30 KT THIS AFTERNOON AHEAD OF THE
SQUALL LINE. WINDS MAY GUST HIGHER WITH THE SQUALL LINE AS IT PASSES
THROUGH LATE THIS AFTERNOON. WILL CONTINUE THE LAKE WIND ADVISORY
THROUGH 900 PM. WINDS EXPECTED TO REACH CRITERIA AGAIN ON
THANKSGIVING DAY SO WILL HIGHLIGHT.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TORNADO WATCH UNTIL 5PM GAZ087-088-099>101-114>119.
SC...TORNADO WATCH UNTIL 5PM SCZ040-042-043-047>051.
LAKE WIND ADVISORY FOR LAKE MOULTRIE UNTIL 9 PM.
MARINE...SMALL CRAFT ADVISORY AMZ330-350-352-354-374.
&&
JR/SCWHazardous weather outlook, Nov 24, 10:14 AM EST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1014 AM EST WED NOV 24 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-251000- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING... HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE... SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON... EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER... RIDGELAND...SAINT GEORGE AND WALTERBORO 420 AM EST WED NOV 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...ORGANIZED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE. PLEASE REFER TO LATEST INFORMATION FROM THE STORM PREDICTION CENTER FOR FURTHER UPDATES. .DAYS TWO THROUGH SEVEN...THANKSGIVING THROUGH TUESDAY. .LAKE WINDS...AN ADVISORY FOR WIND IS POSSIBLE FOR LAKE MOULTRIE THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. SCW
In the hours before
Special weather statement, Nov 24, 2:48 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 248 PM EST WED NOV 24 2004 SCZ040-242000- ALLENDALE- 248 PM EST WED NOV 24 2004 ...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY THROUGH 300 PM EST... AT 248 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 7 MILES WEST OF MILLETT...OR ABOUT 19 MILES WEST OF ALLENDALE...MOVING NORTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MILLETT...MARTIN... AVERILL AND BALDOCK THROUGH 300 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 5 PM EST. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. ST
Special weather statement, Nov 24, 3:00 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 300 PM EST WED NOV 24 2004 GAZ088-099-100-114-115-SCZ040-042-242045- ALLENDALE-BULLOCH-CANDLER-EVANS-HAMPTON-SCREVEN-TATTNALL- 300 PM EST WED NOV 24 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS MUCH OF INTERIOR SOUTHEAST GEORGIA AS WELL AS HAMPTON AND ALLENDALE COUNTIES OF SOUTHEAST SOUTH CAROLINA THROUGH 345 PM EST... AT 300 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM MARTIN SOUTHWEST THROUGH SYLVANIA...TO JUST WEST OF STATESBORO TO NEAR REIDSVILLE...MOVING NORTHEAST AT 40 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND ALLENDALE... SYLVANIA...NEWINGTON...STATESBORO...REGISTER...CLAXTON AND MENDES THROUGH 345 PM. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 5 PM EST. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. ST
Special weather statement, Nov 24, 3:04 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 304 PM EST WED NOV 24 2004 GAZ137>141-250000- COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-LONG- INCLUDING THE CITIES OF...DARIEN...HALFMOON LANDING...HINESVILLE... LUDOWICI AND TOWNSEND 304 PM EST WED NOV 24 2004 ...TORNADO WATCH IN EFFECT UNTIL 700 PM THIS EVENING... SOUTHEAST GEORGIA COUNTIES IN THE WATCH INCLUDE MCINTOSH...LONG AND LIBERTY. A SQUALL LINE WILL MOVE THROUGH THE WATCH AREA LATE THIS AFTERNOON AND EVENING. WIND GUSTS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES ARE POSSIBLE. GAZ087-088-099>101-114>119-SCZ040-042-043-047>049-051-250000- ALLENDALE-BEAUFORT-BULLOCH-CANDLER-COASTAL BRYAN-COASTAL CHATHAM- COASTAL COLLETON-COASTAL JASPER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-JENKINS-SCREVEN- TATTNALL- INCLUDING THE CITIES OF...CLAXTON...METTER...MILLEN...PEMBROKE... REIDSVILLE...SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT... EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND... RIDGELAND AND WALTERBORO 304 PM EST WED NOV 24 2004 ...TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM THIS AFTERNOON... SOUTHEAST GEORGIA COUNTIES IN THE WATCH INCLUDE BRYAN...CHATHAM... JENKINS...BULLOCH...EFFINGHAM...SCREVEN...CANDLER...EVANS AND TATTNALL. SOUTHERN SOUTH CAROLINA COUNTIES IN THE WATCH INCLUDE ALLENDALE...HAMPTON...BEAUFORT...JASPER AND COLLETON. A SQUALL LINE WILL MOVE THROUGH THE WATCH AREA LATE THIS AFTERNOON AND EVENING. WIND GUSTS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES ARE POSSIBLE. SCW
Special weather statement, Nov 24, 3:38 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 338 PM EST WED NOV 24 2004 SCZ044-045-050-250200- BERKELEY-CHARLESTON-DORCHESTER- INCLUDING THE CITIES OF...CHARLESTON...MONCKS CORNER AND SAINT GEORGE 338 PM EST WED NOV 24 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 900 PM EST... COUNTIES INCLUDED IN THIS WATCH AREA ARE CHARLESTON...DORCHESTER AND BERKELEY. A SQUALL LINE WILL MOVE THROUGH THE AREA THIS EVENING. WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THIS ACTIVITY. GAZ087-088-099>101-114>119-SCZ040-042-043-047>049-051-250200- ALLENDALE-BEAUFORT-BULLOCH-CANDLER-COASTAL BRYAN-COASTAL CHATHAM- COASTAL COLLETON-COASTAL JASPER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-JENKINS-SCREVEN- TATTNALL- INCLUDING THE CITIES OF...CLAXTON...METTER...MILLEN...PEMBROKE... REIDSVILLE...SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT... EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND... RIDGELAND AND WALTERBORO 338 PM EST WED NOV 24 2004 ...TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM THIS AFTERNOON... SOUTHEAST GEORGIA COUNTIES IN THE WATCH INCLUDE BRYAN...CHATHAM... JENKINS...BULLOCH...EFFINGHAM...SCREVEN...CANDLER...EVANS AND TATTNALL. SOUTHERN SOUTH CAROLINA COUNTIES IN THE WATCH INCLUDE ALLENDALE...HAMPTON...BEAUFORT...JASPER AND COLLETON. GAZ137>141-250200- COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-LONG- INCLUDING THE CITIES OF...DARIEN...HALFMOON LANDING...HINESVILLE... LUDOWICI AND TOWNSEND 338 PM EST WED NOV 24 2004 ...TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM THIS EVENING... SOUTHEAST GEORGIA COUNTIES IN THE WATCH INCLUDE MCINTOSH...LONG AND LIBERTY.
Special weather statement, Nov 24, 3:45 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 345 PM EST WED NOV 24 2004 SCZ042-043-242115- HAMPTON-INLAND COLLETON- 345 PM EST WED NOV 24 2004 ...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY AND COLLETON COUNTY THROUGH 415 PM EST... AT 345 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES WEST OF MILEY...OR ABOUT 5 MILES NORTH OF HAMPTON...MOVING NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MILEY...MOSELLE... ASHTON...COLLETON...CALDWELL...LODGE AND WILLIAMS THROUGH 415 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, Nov 24, 3:47 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EST WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM TORNADO 1 S DENMARK 32.27N 81.72W
11/24/2004 BULLOCH GA PUBLIC
TORNADO REPORTED ON THE GROUND NEAR SR 67 AND I-16.
&&
RBThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 3:14 PM EST | Severe Thunderstorm Warning | CHS | Allendale | 31 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.